Summary of Interactions with Vitamins, Herbs, & Foods
|May Be Beneficial: Depletion or interference—This medication may deplete these substances from the body or interfere with how they work; extra intake may help replenish them.||
|May Be Beneficial: Side effect reduction and/or prevention—These substances may help reduce the likelihood and/or severity of a potential side effect caused by the medication.||
|May Be Beneficial: Supportive interaction—These substances may help this medication work better.||
|Avoid: Reduces drug effectiveness—When taking this medication, avoid these substances as they may decrease the medication's absorption and/or activity in the body.||
|Avoid: Adverse interaction—When taking this medication, avoid these substances, as the combination may cause undesirable or dangerous interactions.||
|Check: Explanation needed—When taking this medication, read the article details and discuss them with your doctor or pharmacist before taking these substances.||
Interactions with Vitamins
A common side effect of antibiotics is diarrhea, which may be caused by the elimination of beneficial bacteria normally found in the colon. Controlled studies have shown that taking probiotic microorganisms—such as Lactobacillus casei, Lactobacillus acidophilus, Bifidobacterium longum, or Saccharomyces boulardii—helps prevent antibiotic-induced diarrhea.1
The diarrhea experienced by some people who take antibiotics also might be due to an overgrowth of the bacterium Clostridium difficile, which causes a disease known as pseudomembranous colitis. Controlled studies have shown that supplementation with harmless yeast—such as Saccharomyces boulardii or Saccharomyces cerevisiae (baker’s or brewer’s yeast)—helps prevent recurrence of this infection.2 , 3 In one study, taking 500 mg of Saccharomyces boulardii twice daily enhanced the effectiveness of the antibiotic vancomycin in preventing recurrent clostridium infection.4 Therefore, people taking antibiotics who later develop diarrhea might benefit from supplementing with saccharomyces organisms.
Treatment with antibiotics also commonly leads to an overgrowth of yeast (Candida albicans) in the vagina (candida vaginitis) and the intestines (sometimes referred to as “dysbiosis”). Controlled studies have shown that Lactobacillus acidophilus might prevent candida vaginitis.5
Several cases of excessive bleeding have been reported in people who take antibiotics.6 , 7 , 8 , 9 This side effect may result the killing of vitamin K–producing bacteria in the intenstines by the antibiotic. Risk factors for developing antibiotic-induced bleeding include being malnourished or having little or no oral intake (as in people undegoing major surgery or being treated in an intensive care unit).10 Infants may also be at increased risk, since vitamin K status in the first few months of life is often low. Little is known about which antibiotics do and do not promote vitamin K deficiency. People taking an antibiotic should discuss with their doctor the advisability of taking vitamin K.
1. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
2. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
3. Schellenberg D, Bonington A, Champion CM, et al. Treatment of Clostridium difficile diarrhoea with brewer’s yeast. Lancet 1994;343:171–2.
4. Surawicz CM, Elmer GW, Speelman P, et al. Prevention of antibiotic-associated diarrhea by Saccharomyces boulardii: A prospective study. Gastroenterol 1989;96:981–8.
5. Elmer GW, Surawicz CM, McFarland LV. Biotherapeutic agents. A neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 1996;275:870–6 [review].
6. Suzuki K, Fukushima T, Meguro K, et al. Intracranial hemorrhage in an infant owing to vitamin K deficiency despite prophylaxis. Childs Nerv Syst 1999;15:292–4.
7. Huilgol VR, Markus SL, Vakil NB. Antibiotic-induced iatrogenic hemobilia. Am J Gastroenterol 1997;92:706–7.
8. Bandrowsky T, Vorono AA, Borris TJ, Marcantoni HW. Amoxicllin-related postextraction bleeding in an anticoagulated patient with tranexamic acid rinses. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 1996;82:610–2.
9. Kaiser CW, McAuliffe JD, Barth RJ, Lynch JA. Hypoprothrombinemia and hemorrhage in a surgical patient treated with cefotetan. Arch Surg 1991;126:524–5.
10. Conly J, Stein K. Reduction of vitamin K2 concentration in human liver associated with the use of broad spectrum antimicrobials. Clin Invest Med 1994;17:531–9.
Last Review: 08-17-2011
Copyright © 2011 Aisle7. All rights reserved. www.Aisle7.net
Please read the disclaimer about the limitations of the information provided here. Do NOT rely solely on the information in this article. The Aisle7 knowledgebase does not contain every possible interaction.
The information presented in Aisle7 is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. For many of the conditions discussed, treatment with prescription or over-the-counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires June 2013.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.